Strategies for Optimizing Antiepileptic Drug Therapy in Elderly People

Thomas E. Lackner, Pharm.D., FASCP

Disclosures

Pharmacotherapy. 2002;22(3) 

In This Article

Drug Interactions

Numerous agents can interact with AEDs, especially traditional ones.[69] These interactions are of particular concern in the elderly, who take more drugs than younger adults, and elderly people receiving an AED take more drugs than those not taking an AED.[2,164] More than 20% of nursing home residents receiving an AED take at least one other agent that may interact pharmacodynamically or pharmacokinetically with the AED.[2] In addition, AEDs may affect SDCs and pharmacologic and pharmacodynamic effects of numerous non-AEDs, such as neuroleptics, quinidine, theophylline, tricyclic antidepressants, estrogen, and warfarin.[69]

Only a few substances (antacids, enteral nutrition products, certain oral antineoplastics) significantly decrease AED absorption. Highly protein-bound drugs can displace highly bound AEDs (phenytoin, valproate), resulting in a decreased total SDC but generally only a transient elevation in the unbound SDC, assuming unaltered total body clearance.[69] Similar to implications of reduced plasma albumin concentration and AED binding, confusion can arise from a decreased total SDC without a change in steady-state unbound SDC associated with a protein-binding displacement interaction. Similarly, this type of interaction may require a dosage reduction only in the presence of metabolic inhibition of the displaced drug (valproate inhibition of phenytoin).[69]

Most significant AED drug-drug interactions involve induction or inhibition of CYP hepatic isozymes, resulting in altered AED concentrations. Drugs, including some AEDs, typically inhibit the metabolism of an AED by competing for the same enzyme site, resulting in a decreased rate of AED metabolism, increased AED concentration, and potentially increased pharmacologic response. The extent of hepatic enzyme inhibition depends on the inhibitor dosage (serum concentration), affinity for the isozyme, and CYP expression (isozyme activity) that varies among individual patients secondary to genetics, environment, and diseases.[235] For example, both macrolide antibiotics erythromycin and azithromycin are substrates and inhibitors of CYP3A4, the primary site for carbamazepine metabolism. Erythromycin is a strong inhibitor of CYP3A4 and causes a 2- to 4-fold increase in carbamazepine serum concentrations, whereas azithromycin is a less potent inhibitor of CYP3A4 than erythromycin and does not increase serum carbamazepine concentrations substantially. Thus, inhibitors can be, but are not always, substrates for the isozyme they inhibit. The effects of isozyme inhibition are usually apparent within 3-5 days after starting the inhibitor drug, albeit the maximum inhibitory effect is realized only after both the inhibitor and the substrate for that isozyme are at steady state (the drug with the slowest total body clearance determines the time to reach maximum inhibition). Activity of the inhibited enzyme returns to normal after the inhibitor drug is eliminated from the body (7 elimination serum half-lives).[235]

Hepatic CYP isozyme induction, resulting in potentially decreased total AED SDCs and clinical efficacy, is directly dependent on the dosage of the inducer and sometimes its propensity to induce multiple individual isozymes. Adding to the complexity, an increased concentration of an active metabolite consequent to isozyme induction may result in a sustained or increased pharmacologic effect including toxicity. The clinical effect of induction reactions is usually not apparent for 2-3 weeks after addition of the inducer drug because of gradual degradation of existing isozymes and synthesis of new induced isozymes, as well as time to steady state of the inducer drug. If two inducers of the same isozyme are given concomitantly, the most rapidly metabolized inducer will induce the metabolism of the other drug. After discontinuing an inducing agent, the length of time before normal AED metabolism is restored is directly related to the time required to eliminate the inducing drug and the induced enzyme from the body.[235]

An increasing number of people of all ages use herbal medicines, several of which may lower the seizure threshold or interact with AEDs by pharmacokinetic mechanisms. An in-depth review of these interactions is available elsewhere.[24] Drugs and herbals that can interact with AEDs should be avoided as they unpredictably affect AED response and may complicate the interpretation of AED SDCs and dosage.

Because of a lower degree of protein binding, minimal hepatic metabolism, and lack of enzyme-inducing or -inhibiting effect, drug interactions are less common with newer AEDs than with traditional ones. Heightened aware-ness of adverse effects including a paradoxic increase in seizure activity and measurement of the AED SDC after starting or discontinuing an interacting drug can help detect a changing SDC, potentially averting toxicity or loss of disease control.[69]

With polypharmacy and several diseases in elderly people, the risk for AED-disease interactions is especially high. If a particular AED that can adversely affect a patient's disease cannot be avoided, more rigorous monitoring for worsening symptoms is recommended.

processing....